California, 2003

Rip Current in California, June 26, 2003

June 26, 2003 · NWS SGX · 1 event in 1 county or zone

Lifeguard rescues from rip currents had been averaging 80 people per day all week. On Thursday, June 26, an estimated 45,000 people crowded to the beaches of Orange County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lifeguard rescues from rip currents had been averaging 80 people per day all week. On Thursday, June 26, an estimated 45,000 people crowded to the beaches of Orange County. Of these, lifeguards rescued 40 from rip currents, however one 14 year old boy disappeared in a rip current and drowned. His body washed ashore three days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM PST, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 2:00 AM PST, 10 hours 40 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
300 AM PDT THU JUN 26 2003

.SYNOPSIS...HIGH PRESSURE WILL BRING SEASONALLY HOT AFTERNOON
TEMPERATURES TO INLAND AREAS INTO NEXT WEEK. FOR AREAS WEST OF THE
MOUNTAINS...WEAK OFFSHORE FLOW WILL BRING THE WARMEST TEMPERATURES
TODAY...THEN SLOW COOLING AND INCREASING COASTAL CLOUDS EACH DAY
INTO EARLY NEXT WEEK AS THE MARINE LAYER SLOWLY DEEPENS. LOW CLOUDS
WILL LINGER NEAR THE BEACHES EACH AFTERNOON FOR THE NEXT FEW DAYS.

.DISCUSSION...WEAK HIGH PRESSURE WILL REMAIN ACROSS SOUTHWEST
CALIFORNIA FOR THE NEXT WEEK WITH THE MAIN DAY TO DAY DIFFERENCES
DUE TO CHANGES IN THE LWR LVL FLOW. MTN AND DESERT TEMPERATURES MAY
WARM A FEW DEGREES TODAY AND FRI AS 850 MB TEMPERATURES WARM A FEW
DEGREES...THEN LTL CHANGE THRU MUCH OF THE EXTENDED XCP POSSIBLY
A FEW DEGREES COOLER ON MONDAY AS A WEAK UPPER TROUGH TO THE NORTH
MAY BRING SOME MINOR 850 MB COOLING.

FOR AREAS W OF THE MTNS...WK OFFSHORE FLOW THIS MORNING WL
TRANSITION BACK TO WK ONSHORE WITH THE ONSHORE FLOW A LTL STRONGER
FOR SATURDAY INTO EARLY NEXT WEEK. MDLS FORECAST A WK CSTL EDDY AT
TIMES TONIGHT THRU MONDAY. ACARS SOUNDINGS SHOW THE BASE OF THE
MARINE INVERSION NR THE CST RANGING FM AROUND 1000 FT AT LAX TO 1200
FT AT SAN DIEGO WITH THE TOP OF THE INVERSION NR 1600 FT ALG THE
CST. THE TOP OF THE INVERSION WAS AROUND 2000 FT IN THE FAR INLAND
VLYS. HIGH PRESSURE ALF COMBINED WITH WK OFFSHORE FLOW SHOULD PUSH
HIGH TEMPERATURES IN THE FAR INLAND VLYS A LTL PAST 100 AGAIN TODAY.
COMBINATION OF ONSHORE FLOW AND A WK CSTL EDDY SHOULD BRING SOME
GRADUAL SLOW DEEPENING OF THE MARINE LYR INTO EARLY NEXT WEEK WITH
COOLING SPREADING A LTL FARTHER INLAND EACH DAY AND LOW CLOUDS
SPREADING FARTHER INLAND EACH NIGHT. WITH THE STRONG INVERSION AND
WK LWR LVL FLOW...LOW CLOUDS WL BE SLOW TO CLEAR THE CST THE NEXT
FEW DAYS. FOG COULD BE LOCALLY DENSE EARLY THIS MORNING...MAINLY NR
THE MESAS.

.SAN...NONE.

MARTIN
Hazardous weather outlook, Jun 26, 5:00 AM PST, 7 hours 40 minutes before
CAZ042-043-048-050-055>058-060>062-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU JUN 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange

When
June 26, 12:40 PM PST to 4:00 PM PST
Where
Orange County, Huntington Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange2003-06-2614MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363438.